Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 64, NWS Birmingham, AL

April 29, 2002Talladega County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 29, 2002, 12:05 AM CDT for Talladega County, Alabama. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2002, 12:05 AM CDT (05:05 UTC)
Expired
Apr 29, 2002, 12:30 AM CDT
In force
25 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Talladega County, AL

What was reported inside it

TimeReportWhereRemark
Apr 29, 12:10 AM CDTHail 0.75Childersburg, ALDime size hail was observed in Oak Grove.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 12:00 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 5.1 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2002-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1670 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2002-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1670 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 290505
SVRBHM
ALC121-290530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1205 AM CDT MON APR 29 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TALLADEGA COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 1230 AM CDT

* AT MIDNIGHT CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM OVER BON AIR...MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CHILDERSBURG...OAK GROVE AND SYLACAUGA.

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3333 8638 3321 8648 3313 8621 3328 8613

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 8:00 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Apr 28, 8:00 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
800 PM CDT SUN APR 28 2002

STRONG TO SEVERE THUNDERSTORMS ACROSS EXTREME NORTHERN PORTIONS OF
FORECAST AREA.  FEW SHOWERS HAVE DEVELOPED ACROSS CENTRAL PORTIONS
AS WELL.  CAPE/INSTABILITY QUITE HIGH ACROSS AREA FROM TUSCALOOSA TO
BIRMINGHAM TO ROANOKE...SPC HAS JUST ISSUED A SEVERE THUNDERSTORM
WATCH FOR THESE AREAS.  THIS WATCHG WILL REPLACE THE PREVIOUS
TORNADO WATCH ACROSS NORTHERN ALABAMA...AND WILL BE IN AFFECT
THROUGH MIDNIGHT.  HAVE ALREADY SENT UPDATE ZONES.

.BHM...NONE.

In the hours before

Local storm report, Apr 28, 7:50 PM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
750 PM CDT SUN APR 28 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0726 PM    HAZEL GREEN               AL   0.75 IN HAIL
04/28/02   MADISON                        DIME SIZE HAIL WAS
                                          REPORTED IN HAZEL GREEN.

0729 PM    ARDMORE                   AL   1.00 IN HAIL
04/28/02   LIMESTONE                      QUARTER SIZE HAIL FELL IN
                                          ARDMORE.

0730 PM    NEW MARKET                AL   1.00 IN HAIL
04/28/02   MADISON                        QUARTER SIZE HAIL
                                          REPORTED IN NEW MARKET.

0735 PM    ARDMORE                   AL   0.88 IN HAIL
04/28/02   LIMESTONE                      NICKEL SIZE HAIL WAS
                                          OBSERVED IN ARDMORE.

0740 PM    NEW MARKET                AL   1.50 IN HAIL
04/28/02   MADISON                        ONE AND ONE HALF INCH
                                          DIAMETER SIZE HAIL WAS
                                          REPORTED IN NEW MARKET.
Local storm report, Apr 28, 9:49 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
949 PM CDT SUN APR 28 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    SKYLINE                   AL   1.75 IN HAIL
04/28/02   JACKSON                        GOLFBALL SIZE HAIL JUST
                                          SOUTH OF SKYLINE.  LARGE
                                          HAIL ALL THE WAY FROM THE
                                          MADISON COUNTY BORDER TO
                                          SKYLINE REPORTED BY
                                          JACKSON COUNTY EMA.

0825 PM    MOORES MILL               AL   WIND DAMAGE
04/28/02   MADISON                        HOME DAMAGED BY FALLING
                                          TREE OR TELEPHONE POLE.
                                          REPORTED BY MADISON
                                          COUNTY EMA.

0840 PM    ATHENS                    AL   FUNNEL CLOUD
04/28/02   LIMESTONE                      FUNNEL CLOUD NEAR ATHENS.
                                          DID NOT TOUCH DOWN.
                                          REPORTED BY LIMESTONE
                                          SHERIFFS OFFICE.

0840 PM    SCOTTSBORO                AL   1.00 IN HAIL
04/28/02   JACKSON                        ONE INCH HAIL REPORTED IN
                                          SCOTTSBORO. PUBLIC
                                          REPORT.

0845 PM    SYLVANIA                  AL   0.75 IN HAIL
04/28/02   DEKALB                         THREE QUARTER INHC HAIL
                                          IN SYLVANIA.  REPORTED BY
                                          DEKALB COUNTY EMA.

0853 PM    MADISON                   AL   0.75 IN HAIL
04/28/02   MADISON                        THREE QUARTER INCH HAIL
                                          NEAR MADISON, NEAR COUNTY
                                          ROAD 72.  REPORTED BY
                                          MADISON COUNTY EMA.

0900 PM    HUNTSVILLE                AL   0.88 IN HAIL
04/28/02   MADISON                        NICKEL SIZED HAIL JUST
                                          NORTH OF
                                          HUNTSVILLE.PUBLIC REPORT.

0900 PM    MADISON                   AL   0.75 IN HAIL
04/28/02   MADISON                        DIME SIZED HAIL REPORTED
                                          IN THE CITY OF
                                          MADISON.REPORTED BY
                                          MADISON COUNTY EMA.

0907 PM    REDSTONE ARSENAL          AL   0.75 IN HAIL
04/28/02   MADISON                        DIME SIZED HAIL REPORTED
                                          AT REDSTONE ARSENAL.
                                          REPORTED BY MADISON
                                          COUNTY EMA.

0909 PM    REDSTONE ARSENAL          AL   1.75 IN HAIL
04/28/02   MADISON                        GOLF BALL SIZED HAIL
                                          REPORTED IN REDSTONE
                                          ARSENAL.  PUBLIC REPORT.

0910 PM    MENTONE                   AL   1.00 IN HAIL
04/28/02   DEKALB                         QUARTER SIZED HAIL IN
                                          MENTONE.  REPORTED BY
                                          DEKALB COUNTY EMA.

0921 PM    FORT PAYNE                AL   0.75 IN HAIL
04/28/02   DEKALB                         DIME TO PENNY SIZED HAIL
                                          IN FORT PAYNE.  PUBLIC
                                          REPORT.

0925 PM    HUNTSVILLE                AL   1.75 IN HAIL
04/28/02   MADISON                        GOLF BALL SIZED HAIL
                                          REPORTED JUST SOUTH OF
                                          HUNSTVILLE.PUBLIC REPORT.

0929 PM    GADSDEN                   AL   1.75 IN HAIL
04/28/02   ETOWAH                         GOLF BALL SIZED HAIL IN
                                          GADSDEN.  PUBLIC REPORT.

0929 PM    GADSDEN                   AL   1.75 IN HAIL
04/28/02   ETOWAH                         GOLF BALL SIZED HAIL JUST
                                          TO THE EAST OF GADSDEN.
                                          PUBLIC REPORT.

0930 PM    GLENCOE                   AL   0.88 IN HAIL
04/28/02   ETOWAH                         NICKEL SIZED HAIL IN
                                          GLENCOE.  PUBLIC REPORT.

0945 PM    PIEDMONT                  AL   1.00 IN HAIL
04/28/02   CALHOUN                        QUARTER SIZED HAIL IN
                                          PIEDMONT.  PUBLIC REPORT.
Special weather statement, Apr 28, 10:07 PM CDT, 1 hour 58 minutes before
ALZ001>029-290500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1007 PM CDT SUN APR 28 2002

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 179...

  COLBERT...FRANKLIN...JACKSON...LAUDERDALE...LIMESTONE...
  MADISON...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 179
WHICH IS IN EFFECT UNTIL MIDNIGHT...

  BLOUNT...CALHOUN...CHEROKEE...CLAY...CLEBURNE...
  CULLMAN...DEKALB...ETOWAH...FAYETTE...JEFFERSON...
  LAMAR...LAWRENCE...MARION...MARSHALL...MORGAN...
  PICKENS...RANDOLPH...SHELBY...ST CLAIR...TALLADEGA...
  TUSCALOOSA...WALKER...WINSTON...
Special weather statement, Apr 28, 10:41 PM CDT, 1 hour 24 minutes before
ALZ001>029-290500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1041 PM CDT SUN APR 28 2002

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 179...

  COLBERT...CULLMAN...DEKALB...FRANKLIN...JACKSON...
  LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARION...
  MARSHALL...MORGAN...WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 179
WHICH IS IN EFFECT UNTIL MIDNIGH...

  BLOUNT...CALHOUN...CHEROKEE...CLAY...CLEBURNE...
  ETOWAH...FAYETTE...JEFFERSON...LAMAR...PICKENS...
  RANDOLPH...SHELBY...ST CLAIR...TALLADEGA...TUSCALOOSA...
  WALKER...

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:08 PM CDTSevere Thunderstorm WarningBMXMadison52 min
Apr 28, 7:25 PM CDTSevere Thunderstorm WarningBMXLimestone35 min
Apr 28, 7:36 PM CDTSevere Thunderstorm WarningBMXJackson39 min
Apr 28, 7:59 PM CDTSevere Thunderstorm WarningBMXLimestone46 min
Apr 28, 8:14 PM CDTSevere Thunderstorm WarningBMXJackson46 min
Apr 28, 8:15 PM CDTSevere Thunderstorm WarningBMXMadison30 min
Apr 28, 8:18 PM CDTTornado WarningBMXLimestone27 min
Apr 28, 8:39 PM CDTTornado WarningBMXDeKalb, Jackson66 min
Apr 28, 8:55 PM CDTSevere Thunderstorm WarningBMXMadison50 min
Apr 28, 8:57 PM CDTSevere Thunderstorm WarningBMXLimestone48 min
Apr 28, 9:13 PM CDTSevere Thunderstorm WarningBMXCherokee47 min
Apr 28, 9:27 PM CDTSevere Thunderstorm WarningBMXCalhoun, Etowah33 min
Apr 28, 9:34 PM CDTSevere Thunderstorm WarningBMXMarshall26 min
Apr 28, 9:57 PM CDTSevere Thunderstorm WarningBMXCleburne33 min
Apr 28, 11:05 PM CDTSevere Thunderstorm WarningBMXSt. Clair25 min
Apr 28, 11:19 PM CDTSevere Thunderstorm WarningBMXCalhoun, Talladega26 min
Apr 29, 12:55 AM CDTSevere Thunderstorm WarningBMXRandolph35 min
Apr 29, 12:58 AM CDTSevere Thunderstorm WarningBMXTallapoosa47 min
Apr 29, 1:24 AM CDTSevere Thunderstorm WarningBMXJefferson36 min
Apr 29, 4:06 PM CDTSevere Thunderstorm WarningBMXMarengo39 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.